Alert archive / Illinois / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 37, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Mar 30, 2017, 3:52 PM CDT for Champaign County, Edgar County, Vermilion County, Illinois. It was in force for 38 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 30, 2017, 3:52 PM CDT (20:52 UTC)
- Expired
- Mar 30, 2017, 4:30 PM CDT
- In force
- 38 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Champaign County, IL, Edgar County, IL, Vermilion County, IL
The radar
The Lincoln radar (KILX), 124 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 30, 3:58 PM CDT | TSTM WND DMG | 5 Sw Fairmount, IL | POLES DOWNED NEAR 1050 NORTH ROAD AND 100 EAST ROAD. |
| Mar 30, 4:08 PM CDT | TSTM WND DMG | 3 Ene Fairmount, IL | POWER LINES AND POWER POLES DOWNED BETWEEN FAIRMOUNT AND CATLIN. |
| Mar 30, 4:20 PM CDT | TSTM WND DMG | Danville, IL | 2 POWER POLES DOWNED, ONE SNAPPED AT BASE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 30, 12:31 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.9 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 847 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 347 m²/s²
- 0-3 km storm-relative helicity
- 373 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
845
WUUS53 KILX 302052
SVRILX
ILC019-045-183-302130-
/O.NEW.KILX.SV.W.0037.170330T2052Z-170330T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
352 PM CDT THU MAR 30 2017
The National Weather Service in Lincoln has issued a
* Severe Thunderstorm Warning for...
Northwestern Edgar County in east central Illinois...
Vermilion County in east central Illinois...
Southeastern Champaign County in east central Illinois...
* Until 430 PM CDT
* At 352 PM CDT, a severe thunderstorm was located over Allerton, or
19 miles northeast of Tuscola, moving northeast at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Danville, Hoopeston, St. Joseph, Georgetown, Westville, Tilton,
Catlin, Oakwood, Rossville, Sidney, Homer, Ridge Farm, Ogden,
Potomac, Fairmount, Sidell, Rankin, Fithian, Belgium and Hume.
This includes Interstate 74 between mile markers 189 and 219.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3974 8790 3978 8793 3977 8796 3975 8796
3979 8797 3979 8796 3978 8796 3988 8794
3988 8802 4004 8816 4040 8793 4049 8793
4049 8753 3988 8754
TIME...MOT...LOC 2052Z 218DEG 33KT 3991 8793
HAIL...<.75IN
WIND...60MPH
$$
Barker1 follow-up statement
484
WWUS53 KILX 302110
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
410 PM CDT THU MAR 30 2017
ILC045-302119-
/O.CAN.KILX.SV.W.0037.000000T0000Z-170330T2130Z/
Edgar-
410 PM CDT THU MAR 30 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN EDGAR COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 800 PM CDT for
east central Illinois.
LAT...LON 3988 8794 3990 8802 4019 8806 4040 8793
4049 8793 4049 8753 3989 8754
TIME...MOT...LOC 2109Z 218DEG 33KT 4004 8780
$$
ILC019-183-302130-
/O.CON.KILX.SV.W.0037.000000T0000Z-170330T2130Z/
Vermilion-Champaign-
410 PM CDT THU MAR 30 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR VERMILION AND SOUTHEASTERN CHAMPAIGN COUNTIES...
At 409 PM CDT, a severe thunderstorm was located over Fairmount, or
11 miles southwest of Danville, moving northeast at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Danville, Hoopeston, St. Joseph, Georgetown, Westville, Tilton,
Catlin, Oakwood, Rossville, Homer, Ridge Farm, Ogden, Potomac,
Fairmount, Sidell, Rankin, Fithian, Belgium, Broadlands and Allerton.
This includes Interstate 74 between mile markers 193 and 219.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3988 8794 3990 8802 4019 8806 4040 8793
4049 8793 4049 8753 3989 8754
TIME...MOT...LOC 2109Z 218DEG 33KT 4004 8780
HAIL...<.75IN
WIND...60MPH
$$
BarkerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 2:55 PM CDT, 57 minutes earlier.
Area forecast discussion, Mar 30, 2:55 PM CDT, 57 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 255 PM CDT Thu Mar 30 2017 .SHORT TERM...(This evening through Friday) ISSUED AT 250 PM CDT Thu Mar 30 2017 Strong to severe convection currently ongoing along a Rushville...to Springfield...to just west of Effingham line will continue to track northeastward across the area late this afternoon into the early evening. Based on radar timing tools and the latest HRRR output, it appears the storms will exit the KILX CWA into west-central Indiana by 01z/8pm. Have therefore held on to categorical PoPs for thunder across the far E/NE around Champaign and Paris into the early evening. Once these storms exit, additional showers will develop within the deformation zone of a departing low. Models have been consistently showing this precipitation breaking out across the Illinois River Valley this evening...then slowly shifting eastward overnight. With the primary instability axis shifting well to the east into the Ohio River Valley, do not think any widespread thunder will occur with the precip on the back side of the low. Have therefore gone with likely PoPs for showers across the west this evening...then everywhere except locations near the Indiana border overnight. Temperatures will cool on the back side of the low...with overnight lows ranging from the upper 30s far north around Galesburg...to the upper 40s south of I-70. Deformation zone showers will persist across the area into Friday morning before gradually dissipating and coming to an end by midday. Despite the end of the precip, skies will remain overcast through the entire day. Clouds and brisk northwesterly winds will keep high temperatures below normal for this time of year in the upper 40s and lower 50s. && .LONG TERM...(Friday night through Thursday) ISSUED AT 250 PM CDT Thu Mar 30 2017 An active weather pattern to hold over the Midwest for the next week as a series of upper level waves track into the Rockies and out into the Plains, eventually affecting our area with showers about every 2 to 3 days. The next system to affect us will be coming along on Sunday and Monday, followed by a rather vigorous upper wave by late Tuesday or Wednesday of next week bringing another chance for showers. Models seem to have latched on to Wednesday's system as the one that may bring down some rather chilly air for the middle and latter portion of next week as a large trof deepens in over the Great Lakes. Until that happens, other than a brief cool down in the wake of these upper waves, our temperatures are expected to average above normal as we head into the middle portion of next week. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1259 PM CDT Thu Mar 30 2017 Main aviation forecast concern will be timing line of convection through central Illinois this afternoon. Latest radar shows storms just east of the Mississippi River from near Quincy to east of St. Louis. Based on radar trends and latest HRRR forecast, have included a TEMPO group for thunder at all terminals except KPIA this afternoon. The storms will reach KSPI between 19z and 21z...then further northeast to KCMI between 21z and 23z. Once the storms pass, the threat for additional convection will end by early evening. As winds veer to the W/NW behind the departing system, IFR clouds poised to the northwest across Iowa/northwest Illinois will spill into the area tonight through Friday morning. Based on Rapid Refresh forecast soundings have spread IFR clouds into KSPI by 02z...then further east to KCMI by 07z. It appears KPIA will remain IFR through the entire 18z TAF period. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Barnes LONG TERM...Smith AVIATION...Barnes
Hazardous weather outlook, Mar 30, 3:30 PM CDT, 22 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 330 PM CDT Thu Mar 30 2017 ILZ027>031-036>038-040>043-047>053-311100- Cass-Christian-De Witt-Fulton-Knox-Logan-Macon-Marshall-Mason- McLean-Menard-Morgan-Peoria-Sangamon-Schuyler-Scott-Stark- Tazewell-Woodford- 330 PM CDT Thu Mar 30 2017 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...TONIGHT... Isolated thunderstorms are possible late this afternoon...however the severe weather risk has now shifted east of the I-55 corridor. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... A storm system will spread rain into the area early next week. Isolated thunderstorms will be possible Sunday night...however severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be required through tonight. ILZ044>046-054>057-061>063-066>068-071>073-311100- Champaign-Clark-Clay-Coles-Crawford-Cumberland-Douglas-Edgar- Effingham-Jasper-Lawrence-Moultrie-Piatt-Richland-Shelby- Vermilion- 330 PM CDT Thu Mar 30 2017 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and southeast Illinois. .DAY ONE...TONIGHT... A line of thunderstorms will track across east-central Illinois late this afternoon...potentially producing strong, gusty winds and small hail. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... A storm system will spread rain into the area early next week. Isolated thunderstorms will be possible Sunday night...however severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required through 6 pm. Barnes
In the hours before
Special weather statement, Mar 30, 2:42 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Lincoln IL
242 PM CDT THU MAR 30 2017
ILZ053-054-056-061-062-066-302030-
Coles-Macon-Effingham-Moultrie-Shelby-Cumberland-
242 PM CDT THU MAR 30 2017
...SIGNIFICANT WEATHER ADVISORY FOR MOULTRIE...SHELBY AND
NORTHWESTERN EFFINGHAM COUNTIES UNTIL 330 PM CDT...
At 241 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Assumption to near Wrights Corner.
Movement was northeast at 45 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Effingham, Shelbyville, Sullivan, Arthur, Bethany, Lovington,
Windsor, Stewardson, Findlay, Cowden, Tower Hill, Dalton City,
Beecher City, Shumway, Allenville, Westervelt, Moccasin, Strasburg,
Clarksburg and Sigel.
This includes the following highways...
Interstate 57 between mile markers 161 and 162, and between mile
markers 164 and 172.
Interstate 70 between mile markers 95 and 96.
A severe thunderstorm watch remains in effect until 800 PM CDT for
south central, central and east central Illinois.
LAT...LON 3908 8880 3922 8880 3922 8893 3958 8902
3966 8897 3966 8881 3974 8881 3974 8876
3979 8875 3979 8849 3970 8847 3916 8847
TIME...MOT...LOC 1941Z 210DEG 38KT 3954 8899 3909 8888
BarkerLocal storm report, Mar 30, 2:57 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
257 PM CDT THU MAR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 PM HEAVY RAIN NE BLOOMINGTON 40.48N 88.97W
03/30/2017 M1.62 INCH MCLEAN IL NWS EMPLOYEE
1.10 INCHES SINCE 9AM.
&&
SBAKERLocal storm report, Mar 30, 3:15 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
315 PM CDT THU MAR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 PM TSTM WND GST 2 NE WINDSOR 39.46N 88.57W
03/30/2017 M55 MPH MOULTRIE IL MESONET
OLD GRAIN BIN WAS BLOWN INTO POWER LINES.
&&
SBAKERLocal storm report, Mar 30, 3:20 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
320 PM CDT THU MAR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM TSTM WND GST 1 S ALLENVILLE 39.54N 88.54W
03/30/2017 M57 MPH MOULTRIE IL MESONET
DAMAGE TO SMALL OUT-BUILDINGS.
&&
SBAKERLocal storm report, Mar 30, 3:40 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
340 PM CDT THU MAR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 PM TSTM WND GST 1 ESE TUSCOLA 39.79N 88.26W
03/30/2017 M65 MPH DOUGLAS IL TRAINED SPOTTER
&&
SBAKERSpecial weather statement, Mar 30, 3:46 PM CDT, 6 minutes before
Special Weather Statement National Weather Service Lincoln IL 346 PM CDT THU MAR 30 2017 ILZ067-068-072-302130- Richland-Jasper-Crawford- 346 PM CDT THU MAR 30 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CRAWFORD...EASTERN JASPER AND NORTHEASTERN RICHLAND COUNTIES UNTIL 430 PM CDT... At 346 PM CDT, Doppler radar was tracking a strong thunderstorm over Dundas, or near Olney, moving north at 50 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Olney, Newton, Oblong, Ste. Marie, Willow Hill, Claremont, Annapolis, Dundas, West Liberty, Hunt City, Yale, Sam Parr State Park and Bellair. A severe thunderstorm watch remains in effect until 800 PM CDT for southeastern and east central Illinois. LAT...LON 3875 8821 3917 8811 3918 8777 3871 8799 TIME...MOT...LOC 2046Z 194DEG 42KT 3882 8808 Barker
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 1:06 PM CDT | Special Weather Statement | ILX | Morgan, Scott | 39 min |
| Mar 30, 1:39 PM CDT | Special Weather Statement | ILX | Cass, Menard, Morgan, Sangamon | 51 min |
| Mar 30, 1:54 PM CDT | Special Weather Statement | ILX | Christian, Shelby | 51 min |
| Mar 30, 2:42 PM CDT | Special Weather Statement | ILX | Moultrie, Shelby | 48 min |
| Mar 30, 3:22 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, Douglas, Moultrie, Piatt | 38 min |
| Mar 30, 3:46 PM CDT | Special Weather Statement | ILX | Jasper | 44 min |
| Mar 30, 4:30 PM CDT | Severe Thunderstorm Warning | ILX | Vermilion | 30 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.